Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 26, NWS JSJ

July 21, 2009

NWS JSJ issued this flash flood warning at Jul 21, 2009, 2:11 PM CDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2009, 2:11 PM CDT (19:11 UTC)
Expired
Jul 21, 2009, 3:07 PM CDT
In force
56 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 21 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 211911
FFWSJU
PRC007-025-127-212200-
/O.NEW.TJSJ.FF.W.0026.090721T1911Z-090721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
311 PM AST TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     AGUAS BUENAS
     SAN JUAN

* UNTIL 600 PM AST

* AT 305 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EASTERN INTERIOR AND 
PARTS OF SAN JUAN METRO AREA. THE USGS RIVER SENSORS INDICATED THE 
THE RIVER SENSOR AT SENORIAL RIO PIEDRAS ROSE TO FLOOD STAGE...AND 
SEVERAL OTHER RIVERS LIKE RIO CANAS...CAGUITAS AND CAGUAS WERE 
RISING STEADILY. THE RAINS WILL CONTINUE FOR SEVERAL MORE HOURS 
ACROSS PARTS OF THE EASTERN HALF OF PUERTO RICO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1840 6604 1814 6603 1818 6610 1829 6608
      1841 6609

$$
1 follow-up statement
000 
WGCA72 TJSJ 212007
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
407 PM AST TUE JUL 21 2009

PRC007-025-127-212030-
/O.CAN.TJSJ.FF.W.0026.000000T0000Z-090721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAGUAS PR-AGUAS BUENAS PR-SAN JUAN PR-
407 PM AST TUE JUL 21 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAN JUAN...AGUAS 
BUENAS AND CAGUAS MUNICIPALITIES...TO EXTEND AND EXPAND THE FLASH 
FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES 

IN PUERTO RICO        
     BAYAMON
     CAGUAS
     COMERIO
     AGUAS BUENAS
     JUNCOS
     GURABO
     TOA ALTA
     SAN LORENZO
     TRUJILLO ALTO
     LAS PIEDRAS
     DORADO
     LUQUILLO
     NAGUABO
     GUAYNABO
     CEIBA
     CANOVANAS
     FAJARDO
     CAROLINA
     HUMACAO
     CATANO
     SAN JUAN
     LOIZA
     RIO GRANDE
     YABUCOA
     TOA BAJA

* UNTIL 630 PM AST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1840 6604 1814 6603 1818 6610 1829 6608
      1841 6609

$$


ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:17 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 9:17 AM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1017 AM AST TUE JUL 21 2009

.DISCUSSION...
UPDATED FORECAST GRIDS TO REFLECT NORTHERN FRINGES OF SHOWERS AND
THUNDERSTORMS APPROACHING SOUTH COAST OF PUERTO RICO AND TO IMPACT
PONCE AND VICINITY AND WEST NORTHWEST THRU MAYAGUEZ-CABO ROJO.
INCREASED PROBABILITIES AND EXPANDED AREAL COVERAGE OF SHOWERS AND
TSTMS FOR SOUTHERN WATERS...MONA PASSAGE AND SOUTH...SOUTHWEST
WEST INTERIOR AND WEST PR. REMAINDER OF AREA KEPT WITHOUT CHANGE.
THUNDERSTORM CELLS WERE MOVING RAPIDLY WNW AT 25-30 KTS AND
ALTHOUGH PRECIP WILL BE HEAVY...MOTION IS FAST AND ANTECEDENT
CONDITIONS FOR THE AREA ARE DRY...IF TRAIN ECHOES SET IN...THEN
THE LIKELIHOOD OF SIGNIFICANT FLOODING WILL INCREASE. AT PRESENT
WILL ISSUE FLOOD WATCH FOR THE SOUTH...SOUTHWEST AND NORTHWEST
THROUGH 6 PM.

&&

.AVIATION...FREQUENT PERIODS OF MVFR AND OCCASIONAL IFR ARE
EXPECTED FROM TJPS AND VCNTY THROUGH TJBQ SOUTH TO TJMZ AS LINES
OF FAST MOVING SHOWERS/TSTMS MOVE WNW. STRONG GUSTY WINDS AND
MOUNTAIN OBSCURATIONS WILL DEVELOP ACROSS AND VCNTY TJPS AND
INTERIOR EXTENDNG WEST NORTHWEST THRU TJMZ/TJBQ. FOR THE REMAINDER
OF AREA FROM TJSJ SOUTHEAST TO TIST/TISX AND TNCM/TKPK BRIEF
PERIODS OF MVFR CONDITIONS IN PASSING SHRA AND ISOLATED TSTMS WITH
GUSTY WINDS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 317 AM AST TUE JUL 21 2009/

DISCUSSION...
UPPER-LEVEL WESTERLIES AS A RESULT OF A DEEP UPPER TROUGH ACROSS
THE EASTERN THIRD OF THE UNITED STATES ALONG WITH A WEAK UPPER
ANTICYCLONIC CIRCULATION ACROSS THE WESTERN CARIBBEAN REMAIN
FIRMLY ENTRENCHED ACROSS THE AREA. MODEL SOLUTIONS SHOW THESE
FEATURES WILL BEGIN TO RELAX BY THE END OF THE WEEK. IN THE
MEANTIME...HOWEVER THESE STRONG WESTERLIES HAVE KEPT THE
ENVIRONMENT FOR TROPICAL CYCLONE FORMATION QUITE HOSTILE ACROSS
THE CARIBBEAN. NEVERTHELESS...AN APPROACHING TROPICAL WAVE AND ITS
ASSOCIATED CONVECTION WILL ONCE AGAIN ENHANCE THE WINDS AND
PRECIPITATION CHANCES AND ACROSS THE ISLANDS FOR TUESDAY WITH
ISOLATED LOCALIZED CHANCES FOR FLOODING AND WIND DAMAGE.

AS PER SATELLITE ANALYSIS...A VORTICITY MAXIMUM ASSOCIATED WITH
THE TROPICAL WAVE IS NOW LOCATED JUST SOUTH OF ST. CROIX AS ITS
UPPER LEVEL CONVECTION REMAINS EAST OF ITS AXIS. CLOUD TOPS ARE
ALREADY BEGINNING TO COOL RAPIDLY ALONG THE NORTHERN EDGE OF THE
VORTICITY MAXIMUM AND WILL BE THE FOCUS FOR MORE PRECIPITATION
LATER TODAY. WHILE MOST OF THE PRECIPITATION WILL REMAIN SOUTH OF
THE ISLANDS...THE EXTREMELY MOIST BOUNDARY LAYER AS PER 21/0000Z
RAOB DATA FROM ACROSS THE ISLANDS AS WELL AS THE MIMIC TPW
TECHNIQUES AND LOCAL LAPSE RATES INDICATES THAT PLENTY OF
CONVECTIVE POTENTIAL ENERGY IS AVAILABLE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT AS THE HEATING OF THE DAY TAKES SHAPE.
EXPECT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
ISLANDS THAT WILL RACE AT ROUGHLY 15-25 KNOTS. THIS WILL CAUSE
BRIEF...BUT FREQUENT HEAVY PRECIPITATION INTERVALS WITH GUSTY
WINDS THROUGHOUT THE DAY ON TUESDAY.

AFTER THE EFFECTS OF THE WAVE CLEAR THE FORECAST AREA WITHIN THE
NEXT 24-30 HOURS...PRECIPITATION CHANCES DECREASE DRAMATICALLY
THROUGH THE REST OF THE WORK WEEK AND INTO THE WEEKEND. ANOTHER
IMPRESSIVE TROPICAL WAVE SOUTH OF 10 NORTH LATITUDE AND NEAR 35
WEST LONGITUDE ALSO WILL BEGIN TO APPROACH THE HOSTILE ENVIRONMENT
OF THE CARIBBEAN IN THE NEXT COUPLE OF DAYS. THE WAVE AND ITS
ASSOCIATED PRECIPITATION IS FORECAST TO REMAIN SOUTH OF THE
FORECAST AREA AT THIS TIME.

AVIATION...
BRIEF PERIODS OF MVFR CONDITIONS IN PASSING SHRA WITH GUSTY WINDS
ARE EXPECTED ACROSS TIST...TISX...TJSJ AND TJPS UNTIL 21/1600Z.
AFTER 21/1600Z...AREAS OF SHOWERS AND THUNDERSTORMS WITH GUSTY
WINDS AND MOUNTAIN OBSCURATIONS WILL DEVELOP ACROSS
INTERIOR...SOUTHERN AND WESTERN PUERTO RICO AFFECTING TJPS...TJMZ
AND TJBQ WITH PERIODS OF MVFR OR EVEN IFR CONDITIONS. TJSJ
21/0000Z SOUNDING INDICATED A STRONG WIND FLOW UP TO 40 KNOTS ALL
THE WAY FROM THE SURFACE TO 15K FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  88  81 /  70  50  30  10
STT  88  80  90  81 /  70  50  30  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT AST
     TONIGHT FOR CULEBRA-VIEQUES.

VI...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT AST
     TONIGHT FOR ST CROIX.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST TONIGHT FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

37/93
Hazardous weather outlook, Jul 21, 5:07 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
607 AM AST TUE JUL 21 2009

AMZ710>745-PRZ001>013-221015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
607 AM AST TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE MOISTURE ASSOCIATED WITH A TROPICAL WAVE JUST ACROSS PUERTO
RICO THIS MORNING WILL CONTINUE TO INDUCE THE DEVELOPMENT OF
FAST MOVING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS PUERTO RICO AND THE COASTAL WATERS
TODAY AND TONIGHT. SOME SHOWERS AND THUNDERSTORMS COULD BE LOCALLY
HEAVY AT TIMES PRODUCING STRONG GUSTY WINDS...ESPECIALLY IN THE
AFTERNOON...AND MAY LEAD TO PONDING OF WATER ON ROADS AND
LOCALIZED FLOODING IN POOR DRAINAGE AREAS. MUDSLIDES ARE ALSO
POSSIBLE IN AREAS OF STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LINGERING MOISTURE BEHIND THE TROPICAL WAVE...WILL COMBINE
WITH DAYTIME HEATING AND LOCAL TERRAIN EFFECTS TO INDUCE THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS WESTERN AND INTERIOR PUERTO RICO WEDNESDAY
AFTERNOON. SOME SHOWERS COULD BE LOCALLY HEAVY AT TIMES AND MAY
LEAD TO PONDING OF WATER ON ROADS AND MINOR FLOODING IN POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND OR FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN JUAN.

AMZ715-725-VIZ001-002-221015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
607 AM AST TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE MOISTURE ASSOCIATED WITH A TROPICAL WAVE JUST ACROSS THE
REGION THIS MORNING WILL CONTINUE TO INDUCE THE DEVELOPMENT OF
FAST MOVING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE LOCAL ISLANDS AND THE SURROUNDING COASTAL WATERS TODAY AND
TONIGHT. SOME SHOWERS AND THUNDERSTORMS COULD BE LOCALLY HEAVY AT
TIMES PRODUCING STRONG GUSTY WINDS...AND MAY LEAD TO PONDING OF
WATER ON ROADS AND SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LINGERING MOISTURE BEHIND THE TROPICAL WAVE...WILL COMBINE
WITH DAYTIME HEATING AND LOCAL ISLANDS EFFECTS TO INDUCE THE
DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE SURROUNDING WATERS AND LOCAL ISLANDS ESPECIALLY WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND OR FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN JUAN.

In the hours before

Local storm report, Jul 21, 1:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HEAVY RAIN       ARROYO                  17.97N 66.06W
07/21/2009  E0.00 INCH       ARROYO             PR   EMERGENCY MNGR

            RIVER CLOSE TO OVERFLOWING BRIDGE AT CALLE 3, PUENTE
            BLANCO.

&&

RMOJICA
Local storm report, Jul 21, 1:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
230 PM AST TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND GST     PONCE                   17.99N 66.61W
07/21/2009  E40 MPH          PONCE              PR   EMERGENCY MNGR

            DOWNED TREES WERE REPORTED IN SEVERAL LOCATIONS.

&&

RMOJICA
Local storm report, Jul 21, 1:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
240 PM AST TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     MOROVIS                 18.33N 66.41W
07/21/2009  E40 MPH          MOROVIS            PR   EMERGENCY MNGR

            DOWNED TREES WERE REPORTED ALONG ROADS 619, 160, 155 AND
            6634 IN MOROVIS. TOWNS OF OROCOVIS AND BARRANQUITAS WERE
            REPORTED WITHOUT POWER.

&&

RMOJICA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:23 AM CDTFlash Flood WatchJSJ10 hr
Jul 21, 11:12 AM CDTWind AdvisoryJSJ10 hr
Jul 21, 12:44 PM CDTFlash Flood WarningJSJ3 hr
Jul 21, 2:34 PM CDTFlash Flood WarningJSJ3 hr
Jul 21, 3:29 PM CDTSpecial Marine WarningJSJ31 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.